Maine, 2003

Damaging Wind in Maine, August 16, 2003

August 16, 2003 · NWS CAR · 1 event in 1 county or zone

Trees and power lines were blown from estimated wind gusts of 50 knots ( 58mph ).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Trees and power lines were blown from estimated wind gusts of 50 knots ( 58mph ).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 16, 10:26 AM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 16, 10:26 AM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1126 AM EDT SAT AUG 16 2003

UPDATE...MODEL SOUNDINGS INDICATE POTENTIAL OF LARGE HAIL AND DAMAGING
WINDS THIS AFTERNOON...SPCLY CNTRL AND S INTERIOR PTNS OF THE FA WHERE
THE LOWER ATMOSPHERE WILL HAVE A BETTER CHC TO DESTABLIZE IN SUNSHINE
AHEAD OF THE BROKEN LINE OF TSTMS ALREADY TRAVERSING SE FROM NW ME.
ENOUGH LOW TO MID LVL SHEAR IS PRESENT FOR SEVERE TSTMS TO POSSIBLY FORM
A BOWING LINE SEGMENT LATER THIS AFT AS THE LINE APCHS CNTRL AND SRN
PTNS OF THE FA. SPC CALLED TO COORDINATE SVR TSTM WATCH FOR THIS EVENT
WITH THE WATCH CONTINUING TO ABOUT 500 PM EDT.

.SYNOPSIS...A COLD FRONT MOVING THROUGH SOUTHERN CANADA WILL REACH NORTHWEST
MAINE THIS MORNING AND CONTINUE SOUTH REACHING THE COAST THIS EVENING.
SHOWERS AND ISOLATED THUNDERSTORMS WILL ACCOMPANY THE FRONT. THE FRONT WILL
SLOWLY MOVE OFFSHORE AS A WEAK LOW TRACKS ALONG THE FRONT THROUGH THE GULF
OF MAINE LATER TONIGHT AND SUNDAY. HIGH PRESSURE WILL RETURN FOR MUCH OF
NEXT WEEK.

DISCUSSION...
LATEST SURFACE ANALYSIS IS INDICATING A WARM FRONT HAS PUSHED INTO NEW
BRUNSWICK WITH DEW POINTS RETURNING BACK INTO THE LOWER 60S IN MOST
LOCATIONS ACROSS NORTHERN AND EASTERN MAINE. STRONG COLD FRONT CONTINUES TO
MAKE PROGRESS TO THE SOUTHEAST AND IS LOCATED WEST OF THE ST. LAWRENCE
VALLEY WITH BEST PRESSURE RISES STILL FURTHER WEST OVER JAMES BAY ATTM. MAIN
FORECAST CHALLENGE WILL BE TIMING FROPA AND ANY TSRA ACTIVITY ACCOMPANYING
THIS SYSTEM TODAY.

LATEST MODEL RUN IS IN PRETTY GOOD AGREEMENT TAKING COLD FRONT TO JUST
NORTHWEST OF MAINE BY 12Z AND THEN TRANSITIONING IT SLOWLY THROUGH THE STATE
TODAY AND THIS EVENING. INSTABILITY INCREASES IN ADVANCE OF THE FRONT WITH
CAPES INCREASING TO AROUND 500-1000 J/KG WITH LIS TO MINUS 2 IN THE NORTH
AND TO AROUND 2000 J/KG AND LIS TO MINUS 5 OVER PORTIONS OF DOWNEAST THIS
AFTERNOON. THIS ALONG WITH STRONG SURFACE/MOISTURE CONVERGENCE AHEAD AN
ALONG THE FRONT AND THE RRQ OF H3 JET MOVING INTO NORTHERN NEW ENGLAND
CONTINUES TO SUPPORT CHANCE TSRA ACTIVITY THROUGHOUT THE CWA TODAY.

THE COLD FRONT MOVES OFFSHORE THIS EVENING WITH WEAK SURFACE WAVE
DEVELOPMENT TAKING PLACE ALONG THE FRONT OFF OF CAPE COD LATER TONIGHT. THE
GFS WHICH HAD BEEN THE SLOWEST OF THE MODELS PUSHING THE COLD FRONT OFF THE
COAST...NOW IS LEANING WITH AN ETA/UKMET/CANADIAN GLOBAL SOLUTION MOVING THE
FRONT OFF THE COAST THIS EVENING AND INTO THE GULF OF MAINE SUNDAY. EACH OF
THE MODELS HAVE INDICATED WAVE DEVELOPMENT ALONG THE FRONT (EARLIER RUNS OF
GFS HAVING THE STRONGEST/FURTHER NORTH WAVE) BUT ARE NOW IN AGREEMENT THAT
THE BULK OF THE PRECIPITATION WILL BE OFFSHORE WITH THE SURFACE WAVE ALONG
THE FRONT FURTHER SOUTH ACROSS THE GULF OF MAINE. WILL MENTION SOME
PRECIPITATION DOWNEAST TONIGHT INTO SUNDAY MORNING BUT KEEP THE HEAVIEST
RAINFALL OVER THE GULF OF MAINE.

UPPER TROUGH/COLD POOL ALOFT REMAINS ACROSS THE REGION DURING THE DAY
SUNDAY. BASED ON THIS WILL REINTRODUCE ISOLATED SHOWER ACTIVITY MAINLY
FOR THE AFTERNOON IN ALL AREAS. UPPER TROUGH FINALLY MOVES EAST WITH HIGH
PRESSURE BUILDING IN ACROSS THE REGION DURING MONDAY AND REMAINING THROUGH
MUCH OF THE WEEK. EXPECT DRY CONDITION TO PREVAIL FOR MUCH OF THE WEEK.

MARINE...
EXPECT WINDS/SEAS TO REMAIN BELOW SCA CRITERIA THROUGH THE FORECAST PERIOD.

AVIATION...VFR GOING TO MVFR CONDITIONS IN SHOWERS/ISOLATED TSTMS FOR
KCAR/KPQI/KHUL TODAY. EXPECT VFR CONDITIONS EXCEPT VICINITY TSTM THIS
AFTERNOON.

.CAR...NONE.

VJN
Hazardous weather outlook, Aug 16, 3:30 AM EST, 9 hours 23 minutes before
MEZ001>006-010-011-015>017-029>032-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
430 AM EDT SAT AUG 16 2003

HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK...          HANCOCK...          NORTHERN SOMERSET...
PENOBSCOT...          PISCATAQUIS...      WASHINGTON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR
ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.

FITZSIMMONS

In the hours before

Special weather statement, Aug 16, 8:03 AM EST, 4 hours 50 minutes before
MEZ001-003-161400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
903 AM EDT SAT AUG 16 2003

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK AND SOMERSET
COUNTIES...

AT 9 AM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH GUSTY WINDS...STRETCHING FROM 23 MILES NORTHWEST
OF FORT KENT TO 90 MILES WEST OF NINE-MILE BRIDGE. THE LINE WAS
MOVING EAST AT 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 1000 AM EDT INCLUDE...
  REMOTE AREAS OF NORTHWESTERN AROOSTOOK COUNTY
  REMOTE AREAS OF NORTHERN SOMERSET COUNTY

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4744 6973 4675 7171 4613 7058 4725 6847

GABRIC
NNNN
Special weather statement, Aug 16, 8:55 AM EST, 3 hours 58 minutes before
MEZ001>004-161500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
955 AM EDT SAT AUG 16 2003

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK AND SOMERSET
COUNTIES...

AT 946 AM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH GUSTY WINDS...STRETCHING FROM 41 MILES NORTHEAST
OF MADAWASKA TO 36 MILES NORTHWEST OF BILLY-JACK DEPOT. THE LINE WAS
MOVING EAST AT 30 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 1100 AM EDT INCLUDE...
    SAINT PAMPHILE...     DICKEY...             BILLY-JACK DEPOT...
    ALLAGASH...           FORT KENT...          MADAWASKA...
    BAKER LAKE...         FRENCHVILLE...
    DEBOULLIE MOUNTAIN...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4742 6741 4611 7007 4653 7071 4785 6783

GABRIC
NNNN
Special weather statement, Aug 16, 9:14 AM EST, 3 hours 39 minutes before
MEZ001>006-010-011-015>017-029>032-162000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1014 AM EDT SAT AUG 16 2003

...SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTHERN AND EASTERN MAINE
   TODAY...

A COLD FRONT SLOWLY CROSSING MAINE TODAY WILL BE ACCOMPANIED BY
SHOWERS AND THUNDERSTORMS. SOME OF THE THUNDERSTORMS MAY BECOME
SEVERE AND PRODUCE DAMAGING WINDS AND LARGE HAIL. FREQUENT LIGHTNING
WILL ACCOMPANY THE THUNDERSTORMS AND ALSO CREATE HAZARDOUS
CONDITIONS.

IF THREATENING WEATHER APPROACHES...SEEK SHELTER IN A STURDY
BUILDING. REPORT ANY WEATHER RELATED DAMAGE TO YOUR NEAREST LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

GABRIC
Special weather statement, Aug 16, 10:05 AM EST, 2 hours 48 minutes before
MEZ001>005-161600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1105 AM EDT SAT AUG 16 2003

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...SOMERSET AND
PISCATAQUIS COUNTIES...

AT 1102 AM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH GUSTY WINDS...STRETCHING FROM 39 MILES NORTHEAST
OF VAN BUREN TO 21 MILES WEST OF BILLY-JACK DEPOT. THE LINE WAS
MOVING EAST AT 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH NOON EDT INCLUDE...
    DEBOULLIE MOUNTAIN...                       FRENCHVILLE...
    CLAYTON LAKE...       EAGLE LAKE...         BILLY-JACK DEPOT...
    BAKER LAKE...         VAN BUREN...          CHURCHILL DAM...
    TAMWAY...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5PM. STAY TUNED
TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO FOR THE LATEST SEVERE
WEATHER INFORMATION.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

GABRIC

LAT...LON 4770 6750 4628 7040 4582 6927 4712 6696

GABRIC
NNNN
Special weather statement, Aug 16, 11:05 AM EST, 1 hour 48 minutes before
MEZ001-002-004>006-010-161700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1205 PM EDT SAT AUG 16 2003

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PISCATAQUIS AND
PENOBSCOT COUNTIES...

AT NOON EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH GUSTY WINDS...STRETCHING FROM FORT KENT TO NEAR
GREENVILLE. OTHER INDIVIDUAL STORMS HAD DEVELOPED IN ADVANCE OF THIS
LINE ACROSS EASTERN AROOSTOOK COUNTY.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 100 PM EDT INCLUDE...
    RUSSEL CROSSING...    MOOSEHORN CROSSING...
    MILLINOCKET...        EAGLE LAKE...         FORT KENT...
    SHIN POND...          OXBOW...              EAST MILLINOCKET...
    PORTAGE...            CARIBOU...            PRESQUE ISLE...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 40 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 PM EDT. STAY
TUNED TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO FOR THE
LATEST SEVERE WEATHER INFORMATION.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4744 6923 4545 6973 4571 6780 4717 6768

NORCROSS
NNNN
Special weather statement, Aug 16, 12:02 PM EST, 51 minutes before
MEZ001-002-004>006-010-011-031-161800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
102 PM EDT SAT AUG 16 2003

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PISCATAQUIS AND
PENOBSCOT COUNTIES...

AT 100 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH GUSTY WINDS...STRETCHING FROM NEAR VAN BUREN
TO NEAR GREENVILLE. THE LINE WAS MOVING EAST AT 30 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 200 PM EDT INCLUDE...
    SHIN POND...          CARIBOU...            MAPLETON...
    MASARDIS...           WASHBURN...           OXBOW...
    WOODLAND...           VAN BUREN...          LORING...
    MILLINOCKET...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 PM EDT. STAY
TUNED TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO FOR THE
LATEST SEVERE WEATHER INFORMATION.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4727 6882 4538 6964 4553 6809 4718 6768

NORCROSS
NNNN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
August 16, 12:53 PM EST
Where
Aroostook County, Mars Hill
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.517, -67.867

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332904.